Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 31, NWS Caribou, ME

August 18, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 18, 2018, 2:45 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 19, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 2:45 PM EDT (18:45 UTC)
In effect from
Aug 19, 2018, 8:00 AM EDT
Expired
Aug 19, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WHUS41 KCAR 181845
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
245 PM EDT Sat Aug 18 2018

MEZ029-030-190900-
/O.NEW.KCAR.BH.S.0031.180819T1200Z-180820T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
245 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Sunday morning through
Sunday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park.

* Beach Hazard...The warm air temperatures in the upper 60s and
  low 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid 50s.

* Timing...Sunday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB
1 follow-up statement
403 
WHUS41 KCAR 190828
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
428 AM EDT Sun Aug 19 2018

MEZ029-030-200000-
/O.CON.KCAR.BH.S.0031.180819T1200Z-180820T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
428 AM EDT Sun Aug 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures from around 70 to the
  lower 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid 50s.

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Norcross

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 11:42 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 11:42 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1142 AM EDT Sat Aug 18 2018

.SYNOPSIS...
Low pressure will cross the region early today then exit across
the Maritimes. High pressure will build south across the region
Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:45 AM Update...As of 11:45, a cluster of heavy showers
remains over Washington county with the rain having tapered off
elsewhere. Clearing can be seen pushing into northwestern
Aroostook county. Trended sky cover more clear over the north,
but hesitant to go much better than partly cloudy since
soundings indicate cumulus will develop this afternoon. Showers
should move out of eastern Downeast areas in the next couple
hours with partial clearing pushing down from the north this
afternoon.

Previous Discussion...
Low pressure will cross the region early today, then exit
across the Maritimes this afternoon while high pressure begins
to build south toward northern Maine. Rain will occur early this
morning, with the greater additional rainfall totals across
central and Downeast portions of the forecast area. The rain
will then taper to showers later this morning. Showers will end
across northern areas during the afternoon along with decreasing
clouds. Across central/Downeast portions of the forecast area,
shower chances will decrease through the afternoon with skies
remaining mostly cloudy. High pressure then builds south across
the region tonight with decreasing clouds from north to south.
High temperatures today will generally range from the upper 60s
to around 70 across the forecast area. Low temperatures tonight
will generally range from the upper 40s to lower 50s across
northern areas, though locally colder readings are possible
across northwest areas. Low temperatures across central and
Downeast portions of the forecast area will generally range from
the mid to upper 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Strong high pressure is expected to remain across the northeast
from Sunday into Tuesday with dry conditions expected. An area
of low pressure will move northeast into the Great Lakes Tuesday
then into Canada Tuesday night. A cold front behind the low
will approach from the west Tuesday night then move across the
region Wednesday. This will result in clouds and showers Tuesday
night into the day Wednesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Showers are expected Wednesday as a cold front moves from west
to east across New England. High pressure will then build in
from the west Wednesday night then crest over the region
Friday. This system will bring dry conditions from Thursday
through the day Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Generally MVFR to LIFR conditions are expected early
today with rain. An isolated thunderstorm is also possible at
KBGR early this morning. Conditions will then improve to VFR
levels across northern areas through the morning into the
afternoon, with MVFR conditions Downeast. MVFR conditions are
possible Downeast early tonight. Otherwise, VFR conditions are
expected across the region tonight.

SHORT TERM: Expect VFR conditions Sunday through Tuesday.
IFR/MVFR conditions are expected Wednesday.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels today through tonight. Visibilities will be reduced in
rain and fog today, with patchy fog possible early tonight.

SHORT TERM: Will use a blend of the Nam and Gfs for sustained
winds. Will lower wind speed by 10 percent below guidance. For
waves: Expect a combination of long period swell (1 foot/9
seconds) and northeasterly wind wave on Sunday and Monday.
Southwesterly wind wave (2 feet/8 seconds) is then expected to
dominate Tuesday. Will use NWPS to populate the waves.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/MCB
Short Term...Mignone
Long Term...Mignone
Aviation...Norcross/Mignone
Marine...Norcross/Mignone
Hazardous weather outlook, Aug 18, 2:45 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
245 PM EDT Sat Aug 18 2018

MEZ001>006-010-011-015>017-031-032-191845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
245 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-191845-
Coastal Hancock-Coastal Washington-
245 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-191845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
245 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Special weather statement, Aug 18, 8:54 AM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Caribou ME
854 AM EDT SAT AUG 18 2018

MEZ015-016-031-181330-
Interior Hancock-Southern Penobscot-Southern Piscataquis-
854 AM EDT SAT AUG 18 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL HANCOCK...
SOUTHEASTERN PISCATAQUIS AND SOUTH CENTRAL PENOBSCOT COUNTIES...

At 852 AM EDT, Thunderstorms producing heavy rain were clustered
near Hermon, or 9 miles west of Bangor, moving east at 30 mph.

Winds in excess of 30 mph and heavy downpours are likely with these
storms.

Locations impacted include...
Bangor, Old Town, Ellsworth, Bucksport, Orono, Brewer, Hampden,
Hermon, Corinth, Veazie, Dedham, Kenduskeag, Indian Island,
Orneville, Grand Falls, Glenburn, Orrington, Holden, Milford and
Levant.

This includes the following highways...
 Interstate 95 between mile makers 169 and 208.
 State Highway 11 near Bradford.
 State Highway 9 between Newburgh and Clifton.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4467 6881 4468 6881 4469 6883 4470 6884
      4468 6897 4469 6910 4515 6895 4510 6835
      4464 6843
TIME...MOT...LOC 1252Z 283DEG 24KT 4479 6897

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:11 AM EDTSpecial Weather StatementCARWashington49 min
Aug 18, 8:54 AM EDTSpecial Weather StatementCARHancock36 min

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.